Alert archive / North Dakota / Tornado Warnings in 2008

Tornado Warning 24, NWS Grand Forks, ND

July 7, 2008Towner County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jul 7, 2008, 3:20 PM CDT for Towner County, North Dakota. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2008, 3:20 PM CDT (20:20 UTC)
Expired
Jul 7, 2008, 4:15 PM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Towner County, ND

What was reported inside it

TimeReportWhereRemark
Jul 7, 3:45 PM CDTTORNADO5 N Perth, NDSHERIFF REPORTS TWO TORNADOES ONE 5 NORTH AND ONE 5 WEST OF PERTH.
Jul 7, 4:11 PM CDTTORNADO7 Se Rocklake, NDBRIEF TOUCHDOWN THEN BACK INTO CLOUD
Jul 7, 4:11 PM CDTTORNADO9 Se Rocklake, NDINTERMITTENT TOUCHDOWNS REPORTED BETWEEN CROCUS AND MUNICH AREAS.
Jul 7, 4:25 PM CDTTORNADO5 E Rocklake, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFGF 072021
TORFGF
NDC095-072115-
/O.NEW.KFGF.TO.W.0024.080707T2020Z-080707T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
320 PM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 415 PM CDT

* AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES NORTH OF
  ROLLA...OR 58 MILES WEST OF LANGDON...MOVING TO THE EAST AT 35 MPH.

* THE TORNADO WILL BE ABOUT...
  6 MILES SOUTH OF HANSBORO AT 330 PM CDT...
  AMOURDALE AT 335 PM CDT...
  ROCKLAKE AT 345 PM CDT...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

LAT...LON 4899 9902 4838 9899 4838 9948 4874 9950
      4899 9953
TIME...MOT...LOC 2020Z 282DEG 31KT 4889 9957

$$

BRAMER
4 follow-up statements
000 
WWUS53 KFGF 072030
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
329 PM CDT MON JUL 7 2008

NDC095-072115-
/O.CON.KFGF.TO.W.0024.000000T0000Z-080707T2115Z/
TOWNER ND-
329 PM CDT MON JUL 7 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR TOWNER
COUNTY...

AT 324 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE TORNADO WAS LOCATED
2 MILES NORTHEAST OF ROLLA...OR 55 MILES WEST OF LANGDON...MOVING TO 
THE EAST AT 35 MPH.

* THE TORNADO WILL BE ABOUT...
  7 MILES SOUTH OF HANSBORO BY 335 PM CDT...
  AMOURDALE BY 340 PM CDT...
  ROCKLAKE BY 350 PM CDT...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4900 9920 4899 9902 4838 9899 4838 9948
      4857 9949 4857 9951 4886 9951 4899 9954
TIME...MOT...LOC 2029Z 282DEG 31KT 4886 9951

$$

BRAMER
000 
WWUS53 KFGF 072040
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
339 PM CDT MON JUL 7 2008

NDC095-072115-
/O.CON.KFGF.TO.W.0024.000000T0000Z-080707T2115Z/
TOWNER ND-
339 PM CDT MON JUL 7 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR TOWNER
COUNTY...

AT 335 PM CDT...LAW ENFORCEMENT REPORTED A TORNADO. THE TORNADO WAS 
LOCATED NEAR THE INTERSECTION OF HIGHWAYS 281 AND 4...OR 50 
MILES WEST OF LANGDON...MOVING TO THE EAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  ROCKLAKE BY 355 PM CDT...
  8 MILES NORTH OF EGELAND BY 410 PM CDT...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4900 9920 4899 9902 4838 9899 4838 9948
      4857 9949 4857 9951 4886 9951 4899 9954
TIME...MOT...LOC 2039Z 288DEG 32KT 4883 9942

$$

BRAMER
000 
WWUS53 KFGF 072051 CCA
SVSFGF

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
340 PM CDT MON JUL 7 2008

NDC095-072115-
/O.COR.KFGF.TO.W.0024.000000T0000Z-080707T2115Z/
TOWNER ND-
340 PM CDT MON JUL 7 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR TOWNER
COUNTY...

AT 335 PM CDT...LAW ENFORCEMENT REPORTED A TORNADO. THE TORNADO WAS
LOCATED 5 MILES WEST OF AMOURDALE...OR 51 MILES WEST OF 
LANGDON...MOVING TO THE EAST SOUTHEAST AT 37 MPH. PERSONS FROM PERTH 
AND SOUTHEAST TOWARD ROCKLAKE SHOULD SEEK SHELTER IMMEDIATELY. 

* THE TORNADO WILL BE NEAR...
  ROCKLAKE BY 355 PM CDT...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4900 9920 4899 9902 4838 9899 4838 9948
      4857 9949 4857 9951 4886 9951 4899 9954
TIME...MOT...LOC 2040Z 288DEG 32KT 4885 9941

$$

BRAMER
000 
WWUS53 KFGF 072057
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
356 PM CDT MON JUL 7 2008

NDC095-072115-
/O.CON.KFGF.TO.W.0024.000000T0000Z-080707T2115Z/
TOWNER ND-
356 PM CDT MON JUL 7 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR TOWNER
COUNTY...

AT 353 PM CDT...LAW ENFORCEMENT REPORTED A TORNADO. THE TORNADO WAS
LOCATED 4 MILES NORTHWEST OF ROCKLAKE...OR 42 MILES WEST OF
LANGDON...MOVING TO THE EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL EASTERN TOWNER COUNTY AT 410 PM CDT

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4900 9920 4899 9902 4838 9899 4838 9948
      4857 9949 4857 9951 4886 9951 4899 9954
TIME...MOT...LOC 2056Z 270DEG 26KT 4883 9927

$$

BRAMER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 7, 11:52 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 7, 11:52 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1152 AM CDT MON JUL 7 2008

.DISCUSSION...
MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...AN AREA OF LOW PRESSURE EXTENDS THROUGH CENTRAL
ND INTO NE SD ALONG A MOT TO ABR LINE. KMVX HAS A LARGE AREA OF SHRA
AND TSRA OVER MUCH OF E ND AND THE RED RIVER VALLEY PORTION OF W MN.
WHEN COMPARING THE MODELS...THE MODELS HAVE SIMILAR TIMING...BUT
DIFFER ON LOCATION AND TRACK OF SURFACE LOW. THUS...ENDED UP USING A
MODEL BLEND FOR THE FORECAST UPDATE.

WITH CONVECTION MORE WIDESPREAD AND MOVING E FASTER THAN PREVIOUSLY
EXPECTED...NEEDED TO ADJUST POP COVERAGE E A LITTLE FASTER. APPEARS
THAT MCV HAS DEVELOPED IN THE S PART OF THE RAIN SHIELD AND HAS
ASSISTED IN INTENSIFYING SOME STORMS ON THE S EDGE AND A COUPLE HAVE
HAD SVR HAIL SO FAR. ALTHOUGH WILL NEED TO CONTINUE TO MONITOR THIS
AREA THROUGH THE AFTERNOON...SINCE SVR IS SO ISOLATED...NOT PLANNING
ON ADDING SVR WORDING TO GRIDS AT THIS TIME. OTHERWISE...TEMPS HAVE
HELD DOWN IN RAIN AREA...SO HAVE ALSO CUT TODAYS HIGH TEMPERATURES
A BIT THERE. MINIMAL CHANGES DONE TO REST OF FORECAST.

&&

.AVIATION...
MVFR/IFR CIGS AND VSBYS EXPECTED TO CONTINUE THROUGH THE AFTERNOON
IN AREAS OF TSRA AND SHRA...WITH WINDS FROM E-NE AROUND 10KTS.

&&

.PREV DISCUSSION... /ISSUED 230 AM CDT MON JUL 7 2008/

DISCUSSION...
FORECAST CHALLENGE CONCERNS PCPN POTENTIAL...AMOUNTS AND
TEMPERATURES. MODELS CONTINUE TO DIFFER SOMEWHAT ON SURFACE DETAILS
HOWEVER CLOSE WITH MAIN SYNOPTIC FEATURES. WILL USE BLEND FOR
FORECAST.

FEEL BEST POTENTIAL FOR ANY SEVERE WILL BE TO OUR WEST THIS
AFTERNOON ALONG COLD FRONT WITH BETTER INSTABILITY AND WILL HAVE
BETTER POTENTIAL TO HEAT OUT. SOME STRONGER STORMS MAY MAKE IT
INTO DVL BASIN DEPENDING IS THIS AREA CAN GET ANY HEATING. OVERALL
CURRENT POPS FIT PICTURE BUT WILL MAKE SOME MINOR ADJUSTMENTS.
EXPECTING PLENTY OF CLOUD COVER ACROSS NORTH HALF WHICH WILL KEEP
TEMPERATURES DOWN. AS LITTLE MORE UNCERTAIN ABOUT FA SE WHICH WILL
BE LAST TO SEE ANY PCPN. WILL HOLD TEMPERATURES PRETTY CLOSE TO
MAV GUIDANCE WHICH HAS BEEN PERFORMING WELL.

WILL TIME POPS TO CORRESPOND WITH CFP THIS EVENING. COLD ADVECTION
CONTINUES OVERNIGHT HOWEVER LOW LEVEL RH WILL KEEP TEMPERATURES FROM
FALLING TOO FAR.

REGION REMAINS IN BROAD CYCLONIC FLOW TUESDAY HOWEVER DOES NOT
APPEAR TO BE MUCH IN THE WAY OF SYNOPTIC LIFT OR LOW LEVEL FORCING.
AS A RESULT WILL TRIM BACK ON POPS. WILL KEEP LOW POPS OVER NE FA
CLOSER TO 850MB COLD POCKET.

NEXT SHORT WAVE IN RELATIVELY ZONAL MID LEVEL FLOW CROSSES FA WED
NIGHT SO WILL KEEP LOW POPS GOING. TIMING ISSUES COME UP WITH
BOUNDARY PASSAGE LATE IN THE WEEK SO FOR NOW WILL LEAVE LONGER
RANGE AS IS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG
Hazardous weather outlook, Jul 7, 6:44 AM CDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 AM CDT MON JUL 7 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
644 AM CDT MON JUL 7 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
THE REGION THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE RED RIVER
VALLEY INTO WESTERN MINNESOTA THIS MORNING. THESE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. THIS AFTERNOON MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD
FRONT OVER THE CENTRAL DAKOTAS. SOME OF THESE STORMS COULD BECOME
SEVERE AS THEY MOVE INTO WESTERN PARTS OF THE REGION LATE THIS
AFTERNOON INTO EARLY EVENING. THE FAVORED LOCATION FOR STRONG STORMS
WILL BE WEST OF A LINE FROM LANGDON TO VALLEY CITY WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION OVER
THE SECOND HALF OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Jul 7, 11:15 AM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1115 AM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     HAIL             DAVENPORT               46.71N 97.07W
07/07/2008  E1.00 INCH       CASS               ND   TRAINED SPOTTER

&&

MEWENS
Local storm report, Jul 7, 1:34 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
134 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             5 WSW HORACE            46.73N 97.00W
07/07/2008  E0.88 INCH       CASS               ND   PUBLIC

&&

MEWENS
Local storm report, Jul 7, 2:53 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
253 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 W CAMPBELL            46.10N 96.45W
07/07/2008  E1.75 INCH       WILKIN             MN   PUBLIC

            HAIL VARIED IN SIZE FROM PENNY TO GOLFBALL

&&

MEWENS
Local storm report, Jul 7, 3:07 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
307 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 WNW CHURCHS FERRY     48.28N 99.23W
07/07/2008  E0.75 INCH       BENSON             ND   PUBLIC

&&

MEWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:01 AM CDTSevere Thunderstorm WarningFGFCass26 min
Jul 7, 11:17 AM CDTSevere Thunderstorm WarningFGFCass26 min
Jul 7, 2:38 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey67 min
Jul 7, 3:46 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey59 min
Jul 7, 4:10 PM CDTTornado WarningFGFCavalier, Towner65 min
Jul 7, 4:42 PM CDTSevere Thunderstorm WarningFGFGriggs, Nelson63 min
Jul 7, 4:55 PM CDTTornado WarningFGFGriggs, Nelson, Steele35 min
Jul 7, 5:13 PM CDTTornado WarningFGFCavalier, Pembina62 min
Jul 7, 5:16 PM CDTSevere Thunderstorm WarningFGFBarnes42 min
Jul 7, 5:27 PM CDTTornado WarningFGFSteele33 min
Jul 7, 5:52 PM CDTTornado WarningFGFSteele, Traill23 min
Jul 7, 6:00 PM CDTSevere Thunderstorm WarningFGFPembina60 min
Jul 7, 6:01 PM CDTSevere Thunderstorm WarningFGFCass59 min
Jul 7, 6:18 PM CDTSevere Thunderstorm WarningFGFTraill28 min
Jul 7, 6:26 PM CDTTornado WarningFGFWalsh64 min
Jul 7, 6:49 PM CDTSevere Thunderstorm WarningFGFCass56 min

Nearby

Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.